MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET
Catalog Number 4122201
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that after a sickle cell patient underwent a red cell exchange procedure their platelet count decreased by 97 percent (the expected drop range is 30-50 percent).Prior to the procedure the patient's platelet count was 229 x 10^9/l as on (b)(6) 2025, but after the procedure on (b)(6) 2025 their platelet count was 7 x 10^9/l.The patient then returned the following night on (b)(6) 2025) for a platelet check which showed a platelet count of 80 x 10^9/l.Per the apheresis nursing team's assessment of the situation nothing abnormal had occurred.Patient information and outcome are unknown at this time.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in d.4, h.6 and h.11.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.A conclusive root cause for the reported higher than expected platelet loss for this procedure could not be identified.In rbcx, as rbcs are continuously pushed out of the connector to the remove bag during the procedure, other components are also removed with the rbc¿s including the platelets that have settled into the buffy coat.Refer to the ¿exchange procedure warnings¿ in the optia operator¿s manual, where an approximate percentage of 63% platelets can be removed for one tbv processed.In this case there were 1.1 tbv¿s of patient blood volume processed.From analysis of the run data files there is no clear root cause suggesting why the platelet depletion was greater than expected this procedure.The run data files and associated aim images show the system was performing as intended, with the appropriate alarms raised and no issues identified.A disposable complaint history search was performed for this lot and found zero further reports for a similar issue on this lot.According to the therapeutic apheresis: a physician¿s handbook, the rate of adverse events during therapeutic apheresis is 4% to 5%, with the risk being slightly higher during the first procedure, and varying considerably with the type of procedure.According to the therapeutic apheresis: a physician¿s handbook; as large volumes of donor or patient blood circulate through an apheresis device, blood cells are intentionally or incidentally removed.The effects of single apheresis procedures have been studied extensively, especially in the setting of platelet donation.The thrust of these studies is that individual apheresis procedures produce only modest decreases in circulating blood cell counts, which are not associated with any immediate side effects.With some early apheresis equipment, significant platelet loss was reported during plasma exchange.With current centrifugal technology, reductions in platelet count are usually modest, and levels quickly return to baseline.In a severely thrombocytopenic patient, however, such a loss may mask the beginning of platelet recovery.Root cause: a conclusive root cause for the reported higher than expected platelet loss for this procedure could not be identified.In rbcx, as rbcs are continuously pushed out of the connector to the remove bag during the procedure, other components are also removed with the rbc¿s including the platelets that have settled into the buffy coat.Refer to the ¿exchange procedure warnings¿ in the optia operator¿s manual, where an approximate percentage of 63% platelets can be removed for one tbv processed.In this case there were 1.1 tbv¿s of patient blood volume processed.From analysis of the run data files there is no clear root cause suggesting why the platelet depletion was greater than expected this procedure.The run data files and associated aim images show the system was performing as intended, with the appropriate alarms raised and no issues identified.The system remains safe to use.Based on the available information, a definitive root cause cannot be determined, the platelet count significantly improved the following day, therefore it is possible that there were sampling differences between the two days as the count rebounded very quickly, however this cannot be definitively determined.It is currently unknown if the line was flushed, where the samples were collected from, if the samples were re-tested after returning such a low result, or if there were any sampling errors.
 
Event or Problem Description
The customer reported that after a sickle cell patient underwent a red cell exchange procedure their platelet count decreased by 97 percent (the expected drop range is 30-50 percent).Prior to the procedure the patient's platelet count was 229 x 10^9/l as of (b)(6) 2025, but after the procedure on (b)(6) 2025 their platelet count was 7 x 10^9/l.The patient then returned the following night ((b)(6) 2025) for a platelet check which showed a platelet count of 80 x 10^9/l.Per the apheresis nursing team's assessment of the situation nothing abnormal had occurred.Patient information and outcome are unknown at this time.Patient gender and weight were obtained from the run data file.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.3a, a.4, b.5, b.6, h.6 and h.11.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.A conclusive root cause for the reported higher than expected platelet loss for this procedure could not be identified.In rbcx, as rbcs are continuously pushed out of the connector to the remove bag during the procedure, other components are also removed with the rbc¿s including the platelets that have settled into the buffy coat.Refer to the ¿exchange procedure warnings¿ in the optia operator¿s manual, where an approximate percentage of 63% platelets can be removed for one tbv processed.In this case there were 1.1 tbv¿s of patient blood volume processed.From analysis of the run data files there is no clear root cause suggesting why the platelet depletion was greater than expected this procedure.The run data files and associated aim images show the system was performing as intended, with the appropriate alarms raised and no issues identified.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that after a sickle cell patient underwent a red cell exchange procedure their platelet count decreased by 97 percent (the expected drop range is 30-50 percent).Prior to the procedure the patient's platelet count was 229 x 10^9/l as of (b)(6) 2025, but after the procedure on (b)(6) 2025 their platelet count was 7 x 10^9/l.The patient then returned the following night (b)(6) 2025 for a platelet check which showed a platelet count of 80 x 10^9/l.Per the apheresis nursing team's assessment of the situation nothing abnormal had occurred.Patient information and outcome are unknown at this time.Patient sex and weight were obtained from the run data file.The collection set is not available for return because it was discarded by the customer.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA EXCHANGE SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key23415833
Report Number1722028-2025-00235
Device Sequence Number10407844
Product Code LKN
UDI-Device Identifier05020583122208
UDI-Public05020583122208
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4122201
Device Lot Number2504246341
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2025
Supplement Date Received by Manufacturer12/29/2025
01/09/2026
Initial Report FDA Received Date10/29/2025
Supplement Report FDA Received Date01/06/2026
01/14/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/24/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale
Patient Weight77 KG